Alabama, 2009

Lightning Strike in Alabama, July 6, 2009

July 6, 2009 · NWS MOB · 1 event in 1 county or zone

Mrs. Dawn Yoder of Atmore, Alabama was struck and seriously injured while taking out the garbage at her residence on the morning of July 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Mrs. Dawn Yoder of Atmore, Alabama was struck and seriously injured while taking out the garbage at her residence on the morning of July 6th. She later died on July 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 6, 3:15 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 6, 3:15 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
415 AM CDT MON JUL 6 2009

.SHORT TERM...SHORT TERM (TODAY AND TONIGHT)...A SHORTWAVE WILL MOVE
EAST ACROSS THE FCST AREA TODAY AND THIS EVENING...ALLOWING A SFC
FRONT THAT IS CURRENTLY ACROSS THE TENNESSEE VALLEY REGION TO DROP
SLOWLY TO THE SOUTH AND INTO THE NORTHERN PORTION OF THE FORECAST
AREA BY LATE THIS AFTERNOON AND THROUGH TONIGHT. ANOTHER SLIGHTLY
WEAKER SHORTWAVE WILL MOVE ACROSS THE FCST AREA TONIGHT. WITH
MODERATE DEEP LAYER LIFT OCCURRING ALONG THE FRONTAL BOUNDARY...AND
WITH  ADDITIONAL SEA BREEZE SUPPORT NEAR THE COAST...WILL CONTINUE
TO GO WITH LIKELY POPS FOR TODAY. RAIN CHANCES WILL GO DOWN TONIGHT
WITH THE LOSS OF DAYTIME HEATING...BUT WILL MAINTAIN CHANCE POPS
OVER MUCH OF THE AREA TONIGHT WITH ALL OF THE LOLVL FORCING
BOUNDARIES THAT ARE EXPECTED TO REMAIN ACROSS THE REGION. DEEP LAYER
MOISTURE CONTINUES ACROSS THE REGION...WITH PRECIPITABLE WATER
VALUES STILL EXPECTED TO BE AROUND A NEARLY SATURATED 2.4 INCHES
ALONG AND SOUTH OF THE FRONT DROPPING SLOWLY SOUTH ACROSS THE
REGION...AND WILL BE THE FUEL FOR A BROAD AREA OF
SHOWERS/TSTMS...SOME WITH LOCALLY HEAVY RAIN. A FEW STRONG TO
BRIEFLY SEVERE STORMS WILL BE POSSIBLE...BUT THE PRIMARY THREAT
TODAY WILL COME FROM THE HEAVY RAIN POTENTIAL. TEMPERATURES WILL BE
MODERATED BY THE INCREASED CLOUD COVER. MAX TEMPS TODAY WILL BE NEAR
OR SLIGHTLY BELOW SEASONABLE LEVELS...WITH MIN TEMPS TONIGHT AT OR
SLIGHTLY ABOVE NORMAL FOR THIS TIME OF THE YEAR.

TODAYS WET MICROBURST RISK: MODERATE. 12/DS

&&

.LONG TERM...BY 12Z TUES A WEAK FRONTAL BOUNDARY REMAINS DRAPED FROM
WEST TO EAST ACROSS NORTHERN SECTIONS OF THE CWFA WITH BETTER
INSTABILITY AND MOISTURE CONVERGENCE SOUTH OF THE FRONT GENERALLY
ALONG THE IMMEDIATE COAST AND JUST OFFSHORE OUT TO ABOUT 20 NM FROM
SHORE. THE DEEPER CONVECTION SHIFTS EASTWARD DURING THE DAY ON TUE
IN RESPONSE TO VIGOROUS SHORT WAVE TROF MOVING PROGRESSIVELY
EASTWARD ACROSS THE CENTRAL GULF STATES AND MAIN UPPER TROF OVER
MUCH OF THE EASTERN CONUS GRADUALLY LIFTING OFF TO THE NE THROUGH
THE REMAINDER OF THE WEEK. MOST OF THE LONGER RANGE MODEL GUIDANCE
IS IN FAIR AGREEMENT WITH THIS PATTERN SUGGESTING A WEAKENING SHEAR
ZONE GENERALLY STRADDLING THE AL AND NWFL COAST THROUGH THU THEN
DRIFTING NORTHWARD AND WEAKENING FURTHER LATE IN THE WEEK. AS FOR
POPS WILL LEAN TOWARDS THE CURRENT MAV/MEX GUIDANCE MENTIONING
SCATTERED SHOWERS AND THUNDERSTORMS MOSTLY DURING THE DAYLIGHT AND
EVENING HOURS. THE DRIEST PERIODS WILL BE FROM ABOUT MIDNIGHT
THROUGH EARLY TO MID MORNING HOURS...ESPECIALLY INLAND AWAY FROM THE
COAST. AS FOR SEVERE WEATHER CONDITIONS REMAIN MOSTLY UNFAVORABLE
THROUGH TUESDAY DUE TO DEEP LAYERED MOISTURE AND A MOIST ADIABATIC
LAPSE RATE ACROSS MUCH THE REGION FOLLOWED BY A DRIER LAYER OF AIR
IN THE MID LEVELS MOVING IN FROM THE WNW BY MIDWEEK. THIS PATTERN
COULD GIVE WAY TO A FEW STRONGER STORMS LATER IN THE WEEK MOSTLY
DURING THE AFTERNOON AND EARLY EVENING OR DURING MAX HEATING. WILL
LEAN TOWARDS THE CURRENT 00Z MEX GUIDANCE FOR TEMPS IN THE EXTENDED
GRIDS WHICH CONTINUES TO SHOW A LIGHTLY COOLER TREND BUT MORE HUMID
THAN THE LAST COUPLE OF WEEKS. /32

&&

.AVIATION...(12Z TAF CYCLE)...WITH THE APPROACH OF AN UPPER LEVEL
DISTURBANCE FROM THE WEST AND A SFC TROUGH FROM THE NORTH...
CONVECTION IS EXPECTED TO BE INCREASING IN THE VICINITY OF THE TAF
SITES EARLY THIS MORNING AND THEN ACTIVITY EXPECTED TO PERSIST
THROUGH MUCH OF THE DAY. WILL CONTINUE PREVIOUS TREND OF -SHRA AND
VCTS TO ACCOUNT FOR THE FACT THAT THE TERMINALS SHOULD SEE ROUNDS OF
CONVECTION AND NOT CONTINUOUS THUNDER ALL DAY. THE HEAVIER ACTIVITY
WILL TEMPORARILY DROP CONDITIONS TO IFR. THE CHANCE FOR CONVECTION
WILL LINGER THROUGH THIS EVENING AS THE SFC TROUGH/WEAK FRONT
LINGERS ACROSS THE REGION. 12/DS

&&

.MARINE...A WEAK FRONTAL BOUNDARY OVER THE MID SOUTH IS FORECAST TO
EASE SOUTHWARD CLOSER TO THE COAST TODAY...BEFORE STALLING. A
MODERATE TO OCCASIONAL STRONG WEST TO SOUTHWEST FLOW IS FORECAST
THROUGH THE PERIOD AS THE FRONT STALLS OVER THE COAST AND HIGH
PRESSURE...CURRENTLY OVER THE SOUTHWEST ATLANTIC...NOSES WESTWARD
ACROSS THE FLORIDA PENINSULA AND INTO THE GULF. SEAS ARE EXPECTED TO
BUILD TO AROUND 5 FEET BY LATE TODAY THROUGH TUESDAY AS THE WESTERLY
FLOW INCREASES...BEFORE SUBSIDING SLIGHTLY INTO MID/LATE WEEK. WITH
THE WEAK FRONTAL ZONE MEANDERING NEAR THE AREA THROUGH MOST OF THE
WEEK...SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE MARINE AREA.
12/DS

&&

.FIRE WEATHER...EXPECT A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH THE FORECAST PD. AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED
TO REMAIN ABOVE CRITICAL THRESHOLDS THROUGH THE PD. /32

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      86  73  88  72 /  80  40  60  30
PENSACOLA   88  75  87  75 /  80  40  70  40
DESTIN      86  77  86  76 /  80  40  70  40
EVERGREEN   86  71  88  69 /  80  30  40  30
WAYNESBORO  85  70  92  68 /  80  30  30  20
CAMDEN      86  70  92  70 /  80  30  40  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 6, 4:55 AM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CDT MON JUL 6 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-071200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
555 AM CDT MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AS WELL AS THE ADJACENT GULF WATERS OF ALABAMA
AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA TODAY AS AN
UPPER LEVEL DISTURBANCE MOVES EAST ACROSS THE REGION. THIS WILL
ALLOW A WEAK SURFACE FRONT THAT IS ACROSS THE TENNESSEE VALLEY
REGION EARLY THIS MORNING TO DROP SLOWLY TO THE SOUTH INTO PORTIONS
OF SOUTHERN ALABAMA BY LATE THIS AFTERNOON AND THROUGH TONIGHT.
ANOTHER SLIGHTLY WEAKER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
AREA TONIGHT. A FEW STRONG TO OCCASIONALLY SEVERE STORMS CANNOT BE
RULED OUT TODAY AND THIS EVENING...BUT THE GREATER THREAT APPEARS TO
BE FROM HEAVY RAINFALL...WHICH MAY RESULT IN SOME PONDING ON
ROADWAYS AND MINOR FLOODING IN POOR DRAINAGE AREAS. A CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT TONIGHT AS THE
SECOND WEAKER DISTURBANCE MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH MIDWEEK AS A FRONT STALLS ACROSS THE REGION. A FEW STORMS
MAY BECOME STRONG TO SEVERE THROUGH THE PERIOD...WITH PERIODS OF
HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME...BUT THE HEAVY RAINFALL HAZARD WILL HAVE
TO BE MONITORED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Escambia

When
July 6, 7:45 AM CST
Where
Escambia County, 3.18 mi SE of Wawbeek
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
30.999, -87.331

Monday morning Dawn Yoder of Atmore was struck by lightning at her home. She was found 10 to 15 minutes after the lightning strike by her family members and transported to the hospital where she later died on July 8th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Escambia2009-07-08FemalePermanent HomeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200147.